|Sustiva vs. Nevirapine
Mar 29, 2003
Ive been on Sustiva for almost 2 years. Vl between 112, Undetectable, 408 and 82 copies. But the depression associated w/ Sustiva has there all the time. My doctor gave me the option to switch to Nevirapine. Is it a smart move? Is it better a depression that I know than a possible rash? Im concerned that when you change medication Ill begin w/ half dose of nevirapine for 15 days. Your thoughts on that subject will be really apreciated. By the way, cd4 rose from 380 (19) to 450 (29) in two years.
| Response from Dr. Aberg
I personally have switched patients from efavirenz (sustiva) to nevirapine (viramune) and had good success. Everyone has maintained their CD4 counts and undetectable viral loads. I can only think of one time during a very similar scenario to yours that a woman developed a rash when I switched her to nevirapine so she decided to go back to the efavirenz and manage the depression. She also had dreams which she decided she preferred over taking protease inhibitors.
There was a recent study comparing efavirenz with nevirapine and the study results showed that the 2 drugs are essentally the same in durability of suppressing the HIV viral load. The side effects of the 2 drugs are different with efavirenz associated with more central nervous system side effects and nevaripine associated with rash and liver toxicity.
So, in your case, I think a switch to nevirapine is very appropriate. If you do develop a rash or liver function test abnormaility, you will have to decide whether you want to try a protease inhibitor instead if that is an option for you. Atazanavir is a new protease inhibitor which will be available soon in the US. It is just 2 pills a day and does not appear to have as much lipid side effects as some of the other protease inhibitors and may be better tolerated from a gastro-intestinal standpoint.
I prefer not to treat a side effect with another drug but in some cases, I do prescribe an anti-depressant along with efavirenz if the patient really wants to stay on efavirenz and it seems like the best choice. But I would first switch you to nevirapine and see how you do. Remember, the majority of people do not get a rash and the drug is usually very well tolerated. I wish you success with a switch!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Sore On Penis After Getting Head Worried I Have HIV
- Can Trichomoniasis Cause Red Bumps In Genital Area?
- Can You Get Hep C From Kissing A Hep C Infected Person?
- Condoms Videos
- Symptoms Of This Std In Men Can Cause Epididymitis And Can Also Spread To The Blood Or Joints
- Venereal Disease That Cause Numbness
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.